Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 4, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 29, 1997, 6:09 PM MDT for Treasure County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 6:09 PM MDT (00:09 UTC)
- Expired
- Jun 29, 1997, 7:10 PM MDT
- In force
- 61 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Treasure County, MT
The radar
The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
726 WFUS1 KBIL 300011 RRA TORBIL MTC103-300110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 609 PM MDT SUN JUN 29 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 710 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN MONTANA ...EASTERN TREASURE COUNTY AT 0606 PM MDT...BILLINGS DOPPLER RADAR INDICATED A POSSIBLE TORNADO 12 MILES SOUTHEAST OF HYSHAM. THE STORM PRODUCING THIS POSSIBLE TORNADO IS MOVING TO THE EAST AT 10 MPH. PUBLIC REPORTED A FUNNEL CLOUD IN THIS AREA. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR TREASURE COUNTY. RASCH &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:00 PM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 29, 2:00 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 200 PM MDT SUN JUN 29 1997 ALREADY TALKED TO SPC ABOUT SEVERE POTENTIAL. UPPER LEVEL DIFLUENCE VISIBLE ON THE WATER VAPOR PLACED OVER THE COUNTY WARNING AREA. JET STREAK HEADED UP TOWARD SOUTHWEST MONTANA. ATMOSPHERE HAS DESTABILIZED NICELY. DIRECTIONAL SHEAR NOT THAT STRONG BUT IN PLACE. WILL MENTION SEVERE IN ZONES FIRST PERIOD. UPPER TROUGH THEN SHIFTS NORTHEAST THROUGH TUESDAY. STRONG VORT MAXES EMBEDDED IN THE FLOW WITH CONTINUED UPPER LEVEL DIFLUENCE WILL ALLOW FOR MORE CONVECTION MONDAY...POSSIBLY SEVERE AGAIN. THICKNESSES CRASH TUESDAY AS BASE ON UPPER TROUGH GETS PLACED OVER CENTRAL WYOMING FOR A COOLER DAY. WITH DYNAMICS...WILL INCLUDE THUNDER. DONT THINK TROPICAL CONNECTION HAS ENOUGH TIME TO GET PULLED INTO THE MIX...BUT STILL WILL BE A WET FORECAST. ALL THIS CONSIDERED FOR SCATTERED TO LIKELY POPS THROUGH THE PERIOD. HUMPHREY BIL TT 053/079 053/068 048 556466 LVM .. 047/072 048/064 ... 556666 HDN .. 051/080 051/069 ... 556466 MLS .. 059/082 057/069 ... 556466 4BQ .. 057/080 055/069 ... 554446 BHK .. 056/080 054/067 ... 554446 SHR TT 049/081 049/068 044 554444
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:16 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 64 min |
| Jun 29, 6:25 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 65 min |
| Jun 29, 6:39 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 61 min |
| Jun 29, 6:47 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure | 63 min |
| Jun 29, 6:51 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater, Yellowstone | 64 min |
| Jun 29, 7:19 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 61 min |
| Jun 29, 7:40 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River | 60 min |
| Jun 29, 7:52 PM MDT | Tornado Warning | BYZ | Custer, Rosebud | 48 min |
| Jun 29, 8:11 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River | 59 min |
| Jun 29, 9:08 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon | 62 min |
| Jun 29, 11:00 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 60 min |
| Jun 29, 11:24 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 61 min |
| Jun 29, 11:55 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 60 min |
| Jun 30, 12:56 AM MDT | Severe Thunderstorm Warning | BYZ | Carter | 44 min |
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.